Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 190, NWS Springfield, MO

May 23, 2019Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2019, 4:38 AM CDT for Jasper County, Newton County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2019, 4:38 AM CDT (09:38 UTC)
Expired
May 23, 2019, 5:30 AM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 9:44 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
2.4
Supercell composite
17.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:01 AM CDT, 37 minutes earlier.

Area forecast discussion, May 23, 4:01 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
401 AM CDT Thu May 23 2019

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Thu May 23 2019

Storms continue to develop across northeastern Oklahoma,
southeastern Kansas, and the Missouri Ozarks early this morning.
A cold front has moved south into the area. The strongest storms
are currently along the front generally near the Hwy 60 corridor.
The cap is starting to increase across the area, so these storms
are likely becoming more elevated in nature. This will lead to
the main strong to severe risk shifting to more of the way of
hail to the size of quarters and wind gusts up to 60 mph. Locally
heavy rainfall and an additional flood risk will also remain
possible early this morning.

Upper level ridging will build into the area from the west today,
which will start to push the front back to the north. Scattered
storms will remain possible into this afternoon along and north of
the front. A few strong storms with hail to the size of pennies
and winds to 50mph will remain possible with these storms. Locally
heavy rainfall will also occur with any storms.

Temperatures will range from the lower 80s across central MO to
the upper 80s across souther Missouri this afternoon. A strong
cap will start to build north into the area behind the front and
will help keep the area dry south of the front. Additional storms
will develop across central KS today and will likely form into a
complex of storms and spread to the northeast towards portions of
east central Kansas and west central Missouri this evening into
tonight which will be closer to the front. If storms can make it
into the far northwestern portions of the area, a few strong
storms with gusty winds will be the main risk. South of the front
storms will have a harder time spread into the area with much of
the rest of the area expected to remain dry. Residual flooding
from the recent heavy rains will remain possible today.

.LONG TERM...(Friday through Wednesday)
Issued at 345 AM CDT Thu May 23 2019

The upper level ridge will be over the area Friday and Saturday
and will help push the storm track to the north and west. Will
have to watch the far northwestern portions of the forecast area
which will be closer to the western edge of ridge. Storms may be
able to make it into the far western parts of the forecast area on
Friday and Saturday. Again if any storms can make it into the area
a few strong to severe storms will be possible across east
central Kansas and west central Missouri as instability increases
across the area. The main risk will be large hail and damaging
winds.

An upper level short wave trough will spread across the area on
Sunday and help flatten the ridge some. Storms will be able to
affect more of the area on Sunday, but may not be able to get all
the way into southern Missouri.

Highs will warm into the 80s all weekend with lows remaining in
the 60s each night through the weekend.

An upper level trough and cold front will move trough the region
Tuesday into Wednesday bringing better coverage in showers and
storms across all the area. Slightly cooler conditions will
spread into the area with this system for the middle of next week
as in the 70s are expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1221 AM CDT Thu May 23 2019

Showers and storms continue to be found over southeast Kansas,
western into central Missouri, all in association with a surface
front that runs from northeast Oklahoma into northeast Missouri.
This front will slowly sag southward, with short term models
continuing to show showers and thunderstorms continuing through
the overnight hours. These will continue to affect the KJLN TAF
site and move into the KSGF and possibly KBBG site overnight and
into the early morning hours Thursday before diminishing. Mainly
VFR flight conditions is expected, with MVFR and possibly IFR
within the convective elements. As the front near later tonight
ceilings will likely fall into the MVFR category through the early
morning hours of Thursday before clearing out by afternoon back
into he MVFR category.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 10 AM CDT this morning for MOZ055>058-
     066>069-077>080-088-089-093.

KS...Flash Flood Watch until 10 AM CDT this morning for KSZ073-097-
     101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Raberding
Hazardous weather outlook, May 23, 4:17 AM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
417 AM CDT Thu May 23 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
417 AM CDT Thu May 23 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.

DISCUSSION...

Thunderstorms will continue to affect areas along and north of
Highway 60 this morning. Scattered storms will remain possible
into this afternoon, mainly north of I-44. Additional storms may
then be possible across east central Kansas and west central
Missouri this evening and tonight. A few strong to severe storms
will be possible, with hail up to the size of Quarters and
damaging wind gusts up to 60 mph the main risk. The tornado risk
is decreasing across the area early this morning as a cap starts
to build into the area. An isolated brief tornado may still be
possible with any storms tracking along the front. Cloud to ground
lightning strikes will also occur with the storms.

Flooding and flash flooding will remain possible this morning as
storms continue to develop and move over many of the same areas
that received flooding rains the past few days.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered storms will be possible generally across east central
Kansas and west central Missouri Friday and Saturday, then over
more of the area on Sunday. A few strong to severe storms will be
possible with hail up to the size of quarters and damaging wind
gusts the risk. A front will then track through the area Tuesday
into Wednesday bringing more widespread rain chances to the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this morning generally
along the Highway 60 corridor .

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, May 22, 11:17 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     TSTM WND DMG     ELDON                   38.35N 92.58W
05/22/2019                   MILLER             MO   EMERGENCY MNGR

            GETTING REPORTS OF DAMAGE IN ELDON. DETAILS
            UNCERTAIN AT THIS TIME. POSSIBLE TDS.

&&
Special weather statement, May 23, 2:44 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
244 AM CDT Thu May 23 2019

MOZ089-090-094-095-230830-
Greene MO-Dade MO-Lawrence MO-Christian MO-
244 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHRISTIAN...NORTHEASTERN
LAWRENCE...GREENE AND SOUTHEASTERN DADE COUNTIES UNTIL 330 AM CDT...

At 244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ash Grove to near Republic. Movement was east
at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield...                    Nixa...
Ozark...                          Republic...
Battlefield...                    Willard...
Rogersville...                    Strafford...
Clever...                         Sparta...
Ash Grove...                      Fair Grove...
Billings...                       Fremont Hills...
Walnut Grove...                   Everton...
Brookline...                      Halltown...
Chesapeake...                     Glidewell...

This includes Interstate 44 between mile markers 51 and 89.

A Tornado Watch remains in effect until 400 AM CDT for southwestern
Missouri.

LAT...LON 3704 9374 3740 9372 3742 9309 3741 9308
      3727 9308 3727 9307 3698 9306
TIME...MOT...LOC 0744Z 269DEG 27KT 3730 9358 3708 9349

Schaumann
Special weather statement, May 23, 3:05 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
305 AM CDT Thu May 23 2019

MOZ094-102-230845-
Barry MO-Lawrence MO-
305 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARRY AND LAWRENCE
COUNTIES UNTIL 345 AM CDT...

At 305 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monett...                         Aurora...
Mount Vernon...                   Marionville...
Pierce City...                    Purdy...
Miller...                         Wheaton...
Verona...                         Stotts City...
Pioneer...                        Halltown...
Freistatt...                      Hoberg...
Chesapeake...                     Red Oak...
Mcdowell...                       Pleasant Ridge...
Madry...

This includes Interstate 44 between mile markers 33 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 400 AM CDT for southwestern
Missouri.

LAT...LON 3672 9407 3728 9405 3726 9362 3688 9361
TIME...MOT...LOC 0805Z 248DEG 22KT 3704 9388

Hatch
Special weather statement, May 23, 3:16 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
316 AM CDT Thu May 23 2019

MOZ080-081-091-230900-
Dallas MO-Laclede MO-Webster MO-
316 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER...SOUTHEASTERN DALLAS AND
SOUTHWESTERN LACLEDE COUNTIES UNTIL 400 AM CDT...

At 315 AM CDT, Doppler radar was tracking a strong thunderstorm near
Strafford, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marshfield...                     Rogersville...
Seymour...                        Fordland...
Conway...                         Niangua...
Diggins...                        Phillipsburg...
Elkland...                        Rader...
Charity...                        Northview...

This includes Interstate 44 between mile markers 91 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 400 AM CDT for southwestern
Missouri.

LAT...LON 3710 9306 3757 9307 3764 9268 3729 9269
      3729 9270 3726 9269 3708 9269
TIME...MOT...LOC 0815Z 254DEG 29KT 3728 9323

Hatch
Special weather statement, May 23, 4:26 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
426 AM CDT Thu May 23 2019

KSZ101-MOZ088-093-231015-
Cherokee KS-Jasper MO-Newton MO-
426 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE...
NORTHWESTERN NEWTON AND JASPER COUNTIES UNTIL 515 AM CDT...

At 426 AM CDT, Doppler radar was tracking a strong thunderstorm near
Baxter Springs, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Baxter Springs...                 Galena...
Oronogo...                        Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Diamond...
Loma Linda...                     Airport Drive...
Leawood...                        Lowell...
Silver Creek...                   Shoal Creek Drive...
Saginaw...                        Carytown...

This includes the following highways...
 Interstate 44 between mile markers 0 and 29.
 Interstate 49 between mile markers 29 and 50.

A Tornado Watch remains in effect until 600 AM CDT for southeastern
Kansas...and southwestern Missouri.

LAT...LON 3735 9418 3735 9411 3730 9408 3727 9405
      3709 9406 3710 9406 3688 9462 3700 9462
      3700 9472 3703 9474
TIME...MOT...LOC 0926Z 239DEG 34KT 3697 9466

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:08 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper67 min
May 22, 7:11 PM CDTSevere Thunderstorm WarningSGFJasper, Newton64 min
May 22, 7:13 PM CDTSevere Thunderstorm WarningSGFSt. Clair47 min
May 22, 7:21 PM CDTFlash Flood WarningSGFBarton, Cedar, Jasper, St. Clair, Vernon6 hr
May 22, 7:24 PM CDTSevere Thunderstorm WarningSGFVernon51 min
May 22, 7:26 PM CDTSevere Thunderstorm WarningSGFSt. Clair64 min
May 22, 7:33 PM CDTTornado WarningSGFVernon42 min
May 22, 7:53 PM CDTSevere Thunderstorm WarningSGFBenton52 min
May 22, 7:54 PM CDTTornado Warning EmergencyTornado observedSGFJasper, Newton51 min
May 22, 8:00 PM CDTTornado WarningSGFBenton30 min
May 22, 8:13 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper62 min
May 22, 8:14 PM CDTTornado WarningSGFVernon19 min
May 22, 8:19 PM CDTSevere Thunderstorm WarningSGFVernon41 min
May 22, 8:26 PM CDTTornado WarningSGFBenton34 min
May 22, 8:29 PM CDTTornado WarningSGFBenton31 min
May 22, 8:31 PM CDTSevere Thunderstorm WarningSGFBarton20 min
May 22, 8:34 PM CDTTornado WarningSGFSt. Clair, Vernon26 min
May 22, 8:34 PM CDTTornado Warning Tornado observedConsiderable damage threatSGFBarton, Jasper41 min
May 22, 8:46 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan44 min
May 22, 8:51 PM CDTTornado WarningSGFBenton, Morgan24 min
May 22, 9:00 PM CDTTornado Warning Tornado observedConsiderable damage threatSGFBarton, Dade45 min
May 22, 9:01 PM CDTFlash Flood WarningSGFBenton, Morgan8 hr
May 22, 9:03 PM CDTTornado WarningSGFBenton27 min
May 22, 9:07 PM CDTSpecial Weather StatementSGFCedar38 min
May 22, 9:24 PM CDTTornado WarningSGFMorgan36 min
May 22, 9:27 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon48 min
May 22, 9:33 PM CDTTornado Warning Tornado observedSGFCedar, Dade, Polk42 min
May 22, 9:40 PM CDTTornado Warning Tornado observedSGFMcDonald50 min
May 22, 9:41 PM CDTTornado WarningSGFBarton, Dade34 min
May 22, 9:58 PM CDTFlash Flood WarningSGFCedar, Dade, Hickory, Polk, St. Clair8 hr
May 22, 10:01 PM CDTTornado WarningSGFPolk29 min
May 22, 10:10 PM CDTTornado WarningSGFCedar, Dade, Polk35 min
May 22, 10:14 PM CDTFlash Flood WarningSGFMcDonald, Newton8 hr
May 22, 10:17 PM CDTSpecial Weather StatementSGFVernon43 min
May 22, 10:26 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton12 min
May 22, 10:30 PM CDTTornado WarningSGFCedar, Dallas, Hickory, Polk45 min
May 22, 10:38 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan52 min
May 22, 10:45 PM CDTTornado WarningSGFMiller, Morgan30 min
May 22, 11:12 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede18 min
May 22, 11:14 PM CDTTornado Warning Tornado observedSGFMiller16 min
May 22, 11:25 PM CDTSevere Thunderstorm WarningSGFBenton, Cedar, Hickory, Polk, St. Clair65 min
May 23, 12:20 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Laclede40 min
May 23, 12:33 AM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Laclede, Polk42 min
May 23, 12:52 AM CDTTornado WarningSGFCamden, Laclede23 min
May 23, 1:11 AM CDTTornado WarningSGFCamden, Laclede, Pulaski49 min
May 23, 1:13 AM CDTTornado WarningSGFCamden, Miller, Pulaski32 min
May 23, 1:19 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton56 min
May 23, 1:29 AM CDTTornado Warning Tornado observedSGFMcDonald, Newton46 min
May 23, 1:40 AM CDTSevere Thunderstorm WarningSGFMaries, Miller, Phelps, Pulaski37 min
May 23, 1:56 AM CDTTornado WarningSGFPulaski34 min
May 23, 2:13 AM CDTFlash Flood WarningSGFJasper, Newton9 hr
May 23, 2:13 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton62 min
May 23, 2:22 AM CDTTornado WarningSGFDent, Phelps, Pulaski38 min
May 23, 2:44 AM CDTSpecial Weather StatementSGFGreene46 min
May 23, 2:51 AM CDTTornado WarningSGFDent, Phelps24 min
May 23, 2:52 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk53 min
May 23, 3:05 AM CDTSpecial Weather StatementSGFLawrence40 min
May 23, 3:16 AM CDTSpecial Weather StatementSGFWebster44 min
May 23, 3:43 AM CDTSevere Thunderstorm WarningSGFWebster22 min
May 23, 3:58 AM CDTFlash Flood WarningSGFJasper, Newton8 hr
May 23, 4:26 AM CDTSpecial Weather StatementSGFJasper49 min
May 23, 4:48 AM CDTSpecial Weather StatementSGFTexas42 min
May 23, 5:00 AM CDTFlash Flood WarningSGFChristian, Greene, Lawrence4 hr
May 23, 5:13 AM CDTSpecial Weather StatementSGFLawrence47 min
May 23, 5:35 AM CDTFlash Flood WarningSGFDade, Greene, Lawrence6 hr
May 23, 6:05 AM CDTSpecial Weather StatementSGFGreene40 min
May 23, 6:13 AM CDTFlash Flood WarningSGFBarton, Vernon6 hr
May 23, 6:58 AM CDTRiver Flood WarningSGFJasper, Newton57 hr
May 23, 8:50 AM CDTFlash Flood WarningSGFChristian, Greene, Lawrence2 hr
May 23, 9:33 AM CDTFlash Flood WarningSGFDallas, Laclede, Polk, Webster3 hr
May 22, 7:02 PM CDTTornado WarningSGFBourbon, Crawford43 min
May 22, 7:04 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford56 min
May 22, 7:19 PM CDTTornado WarningSGFCherokee41 min
May 22, 7:56 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford34 min
May 23, 3:03 AM CDTSevere Thunderstorm WarningSGFCherokee42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.